Alert archive / Virginia / Special Weather Statements in 2015
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 14, 2015, 1:21 PM EDT for Grayson County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2015, 1:21 PM EDT (17:21 UTC)
- Expired
- Aug 14, 2015, 1:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Grayson County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
422
WWUS81 KRNK 141721
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT FRI AUG 14 2015
VAZ015-141745-
GRAYSON-
121 PM EDT FRI AUG 14 2015
...A STRONG SLOW MOVING SHOWER WILL AFFECT SOUTHWESTERN GRAYSON
COUNTY...
AT 120 PM EDT...A STRONG SHOWER WAS OVER VOLNEY. THE SHOWER WAS
NEARLY STATIONARY AND PRODUCING LOCALLY HEAVY RAIN. IT MAY DEVELOP
INTO A THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
MOUTH OF WILSON...
VOLNEY...
GRAYSON HIGHLANDS STATE PARK...
AND RUGBY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3668 8152 3670 8126 3657 8129 3657 8139
3658 8144 3658 8153
TIME...MOT...LOC 1720Z 284DEG 1KT 3661 8141
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 9:53 AM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 14, 9:53 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 953 AM EDT FRI AUG 14 2015 .SYNOPSIS... HIGH PRESSURE WILL MAKE SLOW PROGRESSION EAST ACROSS THE REGION THROUGH MONDAY...ALLOWING FOR INCREASING AMOUNTS OF MOISTURE ACROSS THE AREA. MUCH BETTER CHANCES OF PRECIPITATION RETURN TO THE AREA TUESDAY THROUGH THURSDAY AS A COLD FRONT MOVES INTO...AND THEN STALLS OVERHEAD. && .NEAR TERM /THROUGH TONIGHT/... AS OF 410 AM EDT FRIDAY... ONLY MINOR ADJUSTMENTS TO THE FORECAST THIS MORNING...BASICALLY FOR AREAS OF CLOUD COVER THIS MORNING AND TEMPERATURES THIS AFTERNOON. OVERALL...THE EARLY MORNING FORECAST PACKAGE IS ON TRACK. KEEPING AN EYE ON A SHORT WAVE OVER IOWA THAT IS EXPECTED TO DROP INTO THE TENNESSEE VALLEY BY TONIGHT AS THE UPPER TROF IN THE EAST RECEDES TO THE THE NORTH. AT THE SURFACE...HIGH PRESSURE REMAINS OVER THE FORECAST AREA TODAY AND TONIGHT...ALBEIT MAKING A GRADUAL SLIDE TO THE EAST. THIS WILL CAUSE PRECIPITABLE WATER VALUES AND DEW POINTS TO BE SLIGHTLY HIGHER TODAY THAN ON THURSDAY AS LIGHT SOUTHWESTERLY FLOW TAKES OVER. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON...BUT THE AREA OF COVERAGE WILL INCLUDE THE WESTERN SLOPES OF SOUTHEAST WEST VIRGINIA AND THE SOUTHERN BLUE RIDGE FROM FLOYD COUNTY INTO NORTHWEST NORTH CAROLINA. WENT WITH MAXIMUM TEMPERATURES SIMILAR TO THURSDAY. USED A BLEND OF MAV/MET GUIDANCE FOR OVERNIGHT LOWS. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 300 AM FRIDAY... WEAK HIGH PRESSURE WILL REMAIN OVER THE AREA THIS WEEKEND WITH LIGHT EASTERLY FLOW SATURDAY AND LIGHT SOUTHERLY FLOW SUNDAY. WE WILL ALSO SEE AN INCREASE IN MOISTURE AND THUNDERSTORMS EACH DAY. COVERAGE SATURDAY WILL BE ISOLATED AND SCATTERED SUNDAY WITH ALL STORMS CONFIDED TO THE MOUNTAINS. WITH WEAK STEERING FLOW ALOFT...DIURNAL MOUNTAIN THUNDERSTORMS WILL MOVE SLOW AND IF EFFICIENT...PRODUCE HEAVY DOWNPOURS. WITH LINGERING INSTABILITIES...STORMS MAY HANG ON LONGER INTO SUNDAY EVENING. TEMPERATURES SATURDAY WILL RUN CLOSER TO NORMAL WITH LOWER 80S WEST AND UPPER 80S EAST. SUNDAY'S TEMPERATURES WILL BE A FEW DEGREES WARMER THAN SATURDAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 220 PM EDT THURSDAY... DO NOT SEE ANY BIG CHANGES NEEDED TO THIS PERIOD. MODELS STILL DIFFER ON THE OVERALL UPPER PATTERN MID WEEK...SO KEPT BLEND OF OFFICIAL AND ENSEMBLES. WILL STAY WITH MAINLY A DIURNAL TREND OF SHOWERS AND STORMS ACROSS THE WEST AS HUMIDITY TRENDS UPWARD OVER TIME. MAIN FOCUS OF ANYTHING ORGANIZED WILL BE OVER THE COAST OF NC TO FL AND ACROSS THE GREAT LAKES INTO THE NORTHEAST. HIGHS AND LOW STILL AT/SLIGHTLY ABOVE NORMAL WITH LOWER TO MID 80S WEST...EXCEPT UPPER 70S HIGHER TERRAIN...TO UPPER 80S/90 EAST. LOWS AT NIGHT TO ELEVATE A LITTLE BUT TYPICAL OF AUGUST WITH LOW TO MID 60S WEST...TO UPPER 60S/NEAR 70 EAST. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... AS OF 725 AM EDT FRIDAY... OBSERVATIONS AND SATELLITE PICTURES SHOWED SCATTERED TO BROKEN 5-7KFT CEILINGS OVER THE REGION THIS MORNING. THE OPPORTUNITY FOR ANY FOG DEVELOPMENT WAS QUICKLY ENDING. HIGHS CONFIDENCE OF VFR CONDITIONS AT THE LOCAL AIRPORTS THROUGH 18Z/2PM. NO APPRECIABLE CHANGE IN THE WEATHER PATTERN TODAY OR TONIGHT. A SHORT WAVE WILL MOVE THROUGH THE MID MISSISSIPPI VALLEY THEN TENNESSEE VALLEY BY FRIDAY MORNING. EXPECT SCATTERED OROGRAPHICALLY FORCED SHOWERS AND THUNDERSTORMS...ESPECIALLY ALONG THE SOUTHERN BLUE RIDGE INTO NORTH CAROLINA THIS AFTERNOON AND EVENING. MEDIUM CONFIDENCE ON THE AREAL COVERAGE...MORE THAN ON THURSDAY...BUT STILL NOT A HIGH ENOUGH PROBABILITY TO ADD TO THE TAFS...SO WILL LEAVE DRY FOR NOW. EXTENDED AVIATION DISCUSSION... HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH MONDAY. THE POTENTIAL FOR SHOWERS AND A FEW STORMS RETURN AS THE CENTER OF THE HIGH SHIFTS EAST OF THE AREA...AND MOISTURE FLOW INCREASES ON THE WEST SIDE OF THE REGION. FOCUS FOR ANY ISOLATED TO SCATTERED SHOWERS AND STORMS THAT DEVELOP WILL BE MAINLY IN THE MOUNTAINS. VFR CONDITIONS ARE EXPECTED FOR MOST OF THE REGION...MOST OF THE TIME. THE EXCEPTIONS WILL BE BRIEF...LOCALIZED IFR/MVFR CONDITIONS UNDER ANY OF THE SHOWERS OR STORMS THAT FORM WITH HEAVY CORES. ALSO...LATE NIGHT MOUNTAIN AND RIVER VALLEY FOG WILL BE POSSIBLE...ESPECIALLY AS MORE AREAS START GETTING RAIN DURING THE DAYTIME. && .EQUIPMENT... AS OF 730 AM EDT FRIDAY... KFCX 88D RADAR WILL STILL DOWN FOR MAINTENANCE TODAY. THE RADAR IS EXPECTED TO BE BACK UP AROUND 7 PM. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/NF SHORT TERM...RCS LONG TERM...WP AVIATION...AMS/MBS EQUIPMENT...
Hazardous weather outlook, Aug 14, 4:25 AM EDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 425 AM EDT FRI AUG 14 2015 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-150830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 425 AM EDT FRI AUG 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT FRI AUG 14 2015
VAZ015-141745-
GRAYSON-
121 PM EDT FRI AUG 14 2015
...A STRONG SLOW MOVING SHOWER WILL AFFECT SOUTHWESTERN GRAYSON
COUNTY...
AT 120 PM EDT...A STRONG SHOWER WAS OVER VOLNEY. THE SHOWER WAS
NEARLY STATIONARY AND PRODUCING LOCALLY HEAVY RAIN. IT MAY DEVELOP
INTO A THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
MOUTH OF WILSON...
VOLNEY...
GRAYSON HIGHLANDS STATE PARK...
AND RUGBY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3668 8152 3670 8126 3657 8129 3657 8139
3658 8144 3658 8153
TIME...MOT...LOC 1720Z 284DEG 1KT 3661 8141
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:51 PM EDT | Special Weather Statement | RNK | Grayson | 54 min |
| Aug 14, 2:58 PM EDT | Special Weather Statement | RNK | Floyd | 32 min |
| Aug 14, 3:25 PM EDT | Special Weather Statement | RNK | Tazewell | 35 min |
| Aug 14, 3:28 PM EDT | Special Weather Statement | RNK | City of Galax | 17 min |
| Aug 14, 3:45 PM EDT | Special Weather Statement | RNK | City of Galax | 60 min |
| Aug 14, 4:46 PM EDT | Special Weather Statement | RNK | Grayson | 59 min |
| Aug 14, 4:56 PM EDT | Special Weather Statement | RNK | Wythe | 34 min |
| Aug 14, 5:16 PM EDT | Special Weather Statement | RNK | Wythe | 59 min |
| Aug 14, 5:34 PM EDT | Special Weather Statement | RNK | Carroll | 26 min |
| Aug 14, 5:38 PM EDT | Special Weather Statement | RNK | Bland | 37 min |
| Aug 14, 5:51 PM EDT | Special Weather Statement | RNK | Bland | 24 min |
| Aug 14, 6:12 PM EDT | Areal Flood Advisory | RNK | Bland, Wythe | 3 hr |
| Aug 14, 6:21 PM EDT | Special Weather Statement | RNK | Smyth | 24 min |
| Aug 14, 6:35 PM EDT | Special Weather Statement | RNK | Bland | 55 min |
| Aug 14, 6:42 PM EDT | Special Weather Statement | RNK | Pulaski | 33 min |
| Aug 14, 6:44 PM EDT | Special Weather Statement | RNK | Tazewell | 61 min |
| Aug 14, 6:47 PM EDT | Special Weather Statement | RNK | Smyth | 28 min |
| Aug 14, 6:59 PM EDT | Areal Flood Advisory | RNK | Bland | 3 hr |
| Aug 14, 7:15 PM EDT | Special Weather Statement | RNK | Bland | 15 min |
| Aug 14, 7:17 PM EDT | Special Weather Statement | RNK | Smyth | 43 min |
| Aug 14, 7:42 PM EDT | Special Weather Statement | RNK | Bland | 48 min |
| Aug 14, 1:22 PM EDT | Special Weather Statement | RNK | Watauga | 23 min |
| Aug 14, 1:35 PM EDT | Special Weather Statement | RNK | Watauga | 25 min |
| Aug 14, 1:46 PM EDT | Special Weather Statement | RNK | Ashe | 29 min |
| Aug 14, 1:48 PM EDT | Special Weather Statement | RNK | Watauga | 27 min |
| Aug 14, 2:18 PM EDT | Special Weather Statement | RNK | Ashe | 27 min |
| Aug 14, 2:28 PM EDT | Special Weather Statement | RNK | Watauga | 32 min |
| Aug 14, 3:16 PM EDT | Areal Flood Advisory | RNK | Ashe, Watauga | 4 hr |
| Aug 14, 3:22 PM EDT | Special Weather Statement | RNK | Alleghany | 23 min |
| Aug 14, 3:47 PM EDT | Special Weather Statement | RNK | Watauga | 43 min |
| Aug 14, 4:30 PM EDT | Special Weather Statement | RNK | Watauga | 60 min |
| Aug 14, 5:00 PM EDT | Special Weather Statement | RNK | Alleghany | 60 min |
| Aug 14, 7:24 PM EDT | Special Weather Statement | RNK | Watauga | 36 min |
Nearby
Special Weather Statements in Virginia, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.